Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 2, NWS Binghamton, NY

June 1, 2018Wayne County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jun 1, 2018, 7:33 PM EDT for Wayne County, Pennsylvania. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2018, 7:33 PM EDT (23:33 UTC)
Expired
Jun 1, 2018, 9:30 PM EDT
In force
117 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Wayne County, PA

The radar

The Binghamton radar (KBGM), 73 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WGUS51 KBGM 012333
FFWBGM
PAC127-020130-
/O.NEW.KBGM.FF.W.0002.180601T2333Z-180602T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
733 PM EDT FRI JUN 1 2018

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Northeastern Wayne County in northeastern Pennsylvania...

* Until 930 PM EDT.
  
* At 731 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen with an additional inch possible during the next 
  hour. Factory Creek and Little Equinunk Creek are likely rising 
  rapidly and may be flooding. 

* Some locations that will experience localized flooding include...
  Equinunk, Lake Como and Lookout. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4174 7518 4182 7536 4192 7528 4191 7527
      4189 7527 4188 7526 4186 7526 4187 7524
      4186 7522 4187 7520 4187 7518 4181 7510

$$

JAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 4:07 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 1, 4:07 PM EDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
407 PM EDT Fri Jun 1 2018

.SYNOPSIS...
It will be warm and humid with showers and thunderstorms
likely, as a cold front passes this afternoon and evening.
Locally heavy rainfall is possible. The weekend will be less
humid but still unsettled with scattered showers, mainly from
the Twin Tiers southward. Rain chances will be more areawide by
Sunday night into Monday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
245 PM Update...

Showers and thunderstorms have developed this afternoon and
consolidated into a NE to SW line across the eastern Finger
Lakes. This line will drop south through the area the rest of
today. Intensity will be best during the daylight hours. Models
show a decrease for NEPA. Movement has been slow. Rain has been
heavy with flood advisories being issued. A moist unstable and
warm airmass is over the area. Instability is high but wind
shear and winds are light. PWATs are around 1.5". Cold front
remains well northwest of the area over Lakes Erie and Ontario
but should move through the area late this afternoon and early
evening. A few showers will linger across mostly the southern
areas late tonight. Severe thunderstorm chances are low but
flash flooding is possible. Hourly rainfall rates over an inch.

Temperatures in the 80s this afternoon will drop mostly into the
low 60s late tonight. This mostly due to cold air advection at
low levels. Skies will be cloudy to mostly cloudy.

Saturday clouds and scattered showers linger across NEPA as the
front stalls in southeast PA. Some humidity still exists but not
as much as today. Chances finally diminish to almost nothing
Saturday night as the short wave passes and the front drops
further south.

With the drier air highs mostly in the 70s Saturday and lows in
the 50s Saturday night.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...

Low pressure will be forming near Norfolk,VA during the morning
hours Sunday with another trough and area of low pressure
approaching our region from the Great Lakes. This second low
will move eastward through this period with the low along the
coast tracking northeast.

Both of these features will lead to moist southeast flow.
Showers should be fairly widespread ahead of these features as
well with the timing in the Sunday night and Monday morning
timeframe. We should be able to squeeze out a decent Sunday with
increasing clouds and highs in the 70's. The uncertainty in the
forecast involves any clearing Monday afternoon and the
resulting high temperature forecast. Right now a 5 SD spread is
present with ensemble data with the 12Z GFS being a cold
outlier damming the cold across the Catskills and keeping highs
in the 40's. Models and ensembles which clear out the rain by
Monday afternoon get highs into the 70's. For now, it looks like
western portions of the area clear out in the Finger Lakes with
the Poconos and southern Catskills seeing the showers linger
longer with cold air damming potential. Lows to start Monday
should be around 50 with quite the range in highs from the 50's
to upper 60's. Total rainfall should range from a quarter to
half inch on average.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...

Monday night through Wednesday night:

A possible lull in more concentrated showers is possible Monday
night. However, the trough of low pressure will continue to
swing southeast through the region on Tuesday. Some additional
showers should form ahead of this trough centered on the
afternoon and evening hours Tuesday as lapse rates steepen some.
A cooler pattern should continue with highs in the 60's after
morning lows in the upper 40's and 50's through Wednesday night.
Ensembles in general do not rule out the possibility lingering
into Wednesday as well so will continue with a low chance in
this period.

Thursday through Friday:

High pressure builds eastward into the region with more in the
way of sunshine and warmer temperatures. Highs should get into
the 70's with lows in the 50's.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
130 pm Update...

Showers and thunderstorms have started in the Finger Lakes and
should affect SYR with MVFR conditions mostly due to heavy rain.
A 2 to 3 hour period of MVFR is expected at all sites from north
to south up to 00z in NY and 23 to 02z at AVP. Otherwise VFR
with light southwest winds.

Tonight a repeat of last night. Ceilings fall behind a cold
front to IFR at ITH/BGM, fuel alternate MVFR RME/ELM/AVP and
high end MVFR at SYR late tonight. IFR ceilings could be
accompanied by MVFR vsbys. A NW wind will bring moist cool air
off of Cayuga Lake into ITH late tonight causing lower
conditions. Winds tonight light and variable or out of the NW.

Saturday ceilings slowly rise with the best conditions in the
north where drier air will be moving in. At 16z VFR at RME/SYR
and high end MVFR for the rest of the sites. North winds at 7
to 10 kts.

Outlook...

Saturday afternoon through Sunday...VFR NY. possible ceiling
restrictions/brief showers KAVP.

Sunday night through Monday...Periods of showers and at times
restrictions.

Monday night through Tuesday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...TAC
Hazardous weather outlook, Jun 1, 3:28 PM EDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
328 PM EDT Fri Jun 1 2018

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-021930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
328 PM EDT Fri Jun 1 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are expected this afternoon into evening.
Some thunderstorms could produce heavy rain and perhaps isolated
flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report localized heavy rainfall amounts
or flooding impacts should they occur this afternoon into evening.

In the hours before

Local storm report, Jun 1, 6:22 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
622 PM EDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLOOD            COHOCTON                42.50N  77.50W
06/01/2018                   STEUBEN            NY   EMERGENCY MNGR

            SEVERAL BASEMENTS AND STREETS FLOODED. OVER 2 INCHES OF
            RAIN FELL (ESTIMATED) IN A SHORT PERIOD OF TIME.

&&

BJG
Local storm report, Jun 1, 6:35 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
635 PM EDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLOOD            BATH                    42.34N  77.32W
06/01/2018                   STEUBEN            NY   PUBLIC

            ABOUT 1 INCH OF WATER IN BASEMENTS IN THE BATH AREA.

&&

BJG
Local storm report, Jun 1, 6:40 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
640 PM EDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HEAVY RAIN       NORTH THURSTON          42.27N  77.28W
06/01/2018  M0.74 INCH       STEUBEN            NY   TRAINED SPOTTER

            0.74" RAIN FELL IN 20 MINUTES (4:13PM-4:33PM)

&&

BJG
Local storm report, Jun 1, 6:42 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
642 PM EDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       BATH                    42.34N  77.32W
06/01/2018  M2.20 INCH       STEUBEN            NY   PUBLIC

            2.20" RAIN FELL SINCE STORM STARTED JUST AFTER 4PM.

&&

BJG
Local storm report, Jun 1, 6:48 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
648 PM EDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLOOD            COHOCTON                42.50N  77.50W
06/01/2018                   STEUBEN            NY   EMERGENCY MNGR

            WATER FLOWING DOWN REYNOLDS CREEK ROAD.

&&

BJG
Special weather statement, Jun 1, 6:55 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Binghamton NY
655 PM EDT FRI JUN 1 2018

NYZ015>017-023-025-020000-
Southern Cayuga NY-Seneca NY-Yates NY-Schuyler NY-Tompkins NY-
655 PM EDT FRI JUN 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHERN SENECA...
NORTHERN SCHUYLER...EASTERN YATES...SOUTHWESTERN CAYUGA AND
NORTHWESTERN TOMPKINS COUNTIES UNTIL 800 PM EDT...

At 653 PM EDT, a cluster of strong thunderstorms was located along a
line from near Dresden, to near Himrod, to near Pulteney. Movement
was east at 20 mph.

Strong wind gusts between 30 and 40 mph will be possible with these
storms. A wind gust around 30 mph was recently report by weather
observation equipment near Penn Yan.

Locations impacted include...
Ithaca, Penn Yan, Hector, Romulus, Cayuga Heights, Starkey, Lansing,
Enfield, Covert and Locke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4259 7706 4276 7705 4276 7698 4277 7697
      4273 7640 4246 7642 4235 7670 4247 7711
      4251 7711 4249 7713 4250 7715 4256 7715
TIME...MOT...LOC 2253Z 285DEG 18KT 4270 7699 4258 7700 4254 7710

DAB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:11 PM EDTSpecial Weather StatementBGMSusquehanna49 min
Jun 1, 6:27 PM EDTAreal Flood AdvisoryBGMSusquehanna2 hr
Jun 1, 6:42 PM EDTAreal Flood AdvisoryBGMBradford, Susquehanna115 min
Jun 1, 7:06 PM EDTAreal Flood AdvisoryBGMWayne3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.